Texas, 2011

High Wind in Texas, December 31, 2011

December 31, 2011 · NWS LUB · 2 events in 2 counties and zones

On the afternoon of the 31st, an upper level short wave trough moved across the central Plains sending a cold front through West Texas during the evening hours. Strong pressure rises behind this front lead to high winds across the southeastern Texas panhandle.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the afternoon of the 31st, an upper level short wave trough moved across the central Plains sending a cold front through West Texas during the evening hours. Strong pressure rises behind this front lead to high winds across the southeastern Texas panhandle. No damage was reported.

High wind reports are from the Texas Tech University West Texas Mesonet and the Automated Surface Observation System:

61 mph at Memphis (Hall County) and 61 mph at Childress (Childress County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 31, 5:21 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Dec 31, 5:21 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
521 PM CST SAT DEC 31 2011

.AVIATION...
COLD FRONT TO MOVE PAST BOTH TAF SITES BY 01Z WITH SWITCH TO NORTH
WINDS AND FOR TWO OR THREE HOURS WIND SPEEDS NEAR 30G40KT DUE TO
STRONG PRESSURE RISES IMMEDIATELY BEHIND THE FRONT. EXPECT WIND
SPEEDS TO DECREASE FAIRLY QUICKLY AROUND 03Z OR 04Z.

&&

.PREV DISCUSSION... /ISSUED 334 PM CST SAT DEC 31 2011/

SHORT TERM...
THE COLD FRONT EDGING INTO PANHANDLES AT 20Z THIS AFTERNOON WILL
CONTINUE TO PUSH SWARD AND IN FACT IS EXPECTED TO BISECT THE FA
/W-E/ BY THE BEGINNING OF THE PERIOD. WINDS ALONG THE FRONT ARE
EXPECTED TO BE BREEZY THOUGH...STRONGER WINDS /20-30 KT/ WILL REMAIN
ACROSS THE ERN ZONES WHERE TIGHTER PRESSURE GRADIENT EXIST.
HOWEVER...THESE WINDS WILL DIMINISH RAPIDLY BEHIND THE FRONT AS SFC
RIDGE BUILDS INTO THE AREA. OTHERWISE...EXPECT A COOLER START TO THE
NEW YEAR IN THE WAKE OF THE COLD FRONT...WITH TEMPS STRUGGLING TO
GET OUT OF THE 40S AREAWIDE.

MEADOWS

LONG TERM...
ONLY A SLIGHT WARM UP IS EXPECTED ON MONDAY AS THE COOL SFC RIDGE
SHIFTS OFF TO THE SE. THEN...A SFC TROUGH SETTING UP ACROSS THE TX
PANHANDLE ON TUESDAY WILL INDUCE SW BREEZES AND KICK TEMPS UP INTO
THE 60S. A WEAK FRONT MOVES THROUGH TUE NIGHT/EARLY WED AS AN
ELONGATED UPPER TROUGH MOVES INTO THE GREAT LAKES ON IT/S NRN END WHILE
SIGNIFICANT ENERGY CLOSES OFF ACROSS SRN CALI/BAJA REGION. THE SFC
FRONT SHOULD ONLY PROVIDE A MODEST COOL-DOWN INTO THE UPPER 50S
FOR MOST AREAS ON WED. THE GFS AND ECMWF ARE STILL STRUGGLING
WITH HOW TO HANDLE THAT SW TROUGH OR LOW...BUT IN GENERAL THEY BOTH
MOVE IT EAST OR SE INTO SW TX/NRN MX BY FRI...LIKELY WITH LITTLE
IMPACT ON OUR SENSIBLE WX. WE DO EXPECT A WARMING TREND THU AND
FRI BACK INTO THE MID 60S AS SW FLOW RETURNS.

THEN...THE FOCUS NEXT WEEKEND IS ON A STRONGER FRONT PROJECTED TO
ARRIVE LATE FRI/EARLY SAT AND THE APPROACH OF THE NEXT WAVE LATE
IN THE WEEKEND. THE ECMWF STILL DEVELOPS A CLOSED LOW MOVING
ACROSS WTX SUN WHICH COULD BRING A CHANCE OF PRECIP...WHILE THE
GFS IS WEAKER AND FARTHER WEST AND SOUTH WITH THIS SYSTEM.
UNCERTAINTIES TOO HIGH TO MENTION POPS...BUT COOLER TEMPS ARE
LIKELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        20  47  20  50  25 /   0   0   0   0   0
TULIA         23  47  22  51  25 /   0   0   0   0   0
PLAINVIEW     26  48  23  51  25 /   0   0   0   0   0
LEVELLAND     25  49  23  51  26 /   0   0   0   0   0
LUBBOCK       27  49  22  52  27 /   0   0   0   0   0
DENVER CITY   26  49  24  51  27 /   0   0   0   0   0
BROWNFIELD    26  50  25  52  26 /   0   0   0   0   0
CHILDRESS     30  51  25  53  28 /   0   0   0   0   0
SPUR          29  51  26  53  27 /   0   0   0   0   0
ASPERMONT     31  51  29  54  29 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Dec 31, 6:00 AM CST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST SAT DEC 31 2011

TXZ021>044-011200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JORDAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Childress

When
December 31, 7:50 PM CST to 8:40 PM CST
Where
Childress forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Hall

When
December 31, 7:55 PM CST to 8:00 PM CST
Where
Hall forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353176, 353177.